Alert archive / Alabama / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Mobile, AL

February 19, 20207 counties in Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this flash flood watch at Feb 19, 2020, 8:28 PM CST for 7 counties in Alabama; Wayne County, Mississippi. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2020, 8:28 PM CST (02:28 UTC)
Expired
Feb 20, 2020, 3:27 PM CST
In force
19 hr
Issued by
NWS Mobile, AL
Flood severity
None

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Crenshaw County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 132 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WGUS64 KMOB 200228
FFAMOB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Mobile AL
828 PM CST Wed Feb 19 2020

ALZ051>055-057-058-MSZ067-201100-
/O.NEW.KMOB.FF.A.0002.200220T0228Z-200221T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Butler-Crenshaw-Wayne-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Greenville, Brantley, Luverne, and Waynesboro
828 PM CST Wed Feb 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

The National Weather Service in Mobile has issued a

* Flash Flood Watch for portions of Alabama and southeast 
  Mississippi, including the following areas, in Alabama, 
  Butler, Choctaw, Clarke, Crenshaw, Monroe, Washington, and 
  Wilcox. In southeast Mississippi, Wayne. 

* Through Thursday afternoon

* Moderate to locally heavy rain will spread across interior
  portions of southeast Mississippi and southwest and south
  central Alabama tonight through Thursday afternoon. Rainfall
  amounts of 1 to 2 inches with locally higher totals over 3
  inches will be possible, especially along and north of a 
  Waynesboro to Grove Hill to Luverne line. 

* Soils remain saturated in the Flash Flood Watch area. Heavy 
  rainfall in a short period of time will make conditions 
  favorable for flooding of urban and low lying areas. Additional 
  river rises may also worsen ongoing river flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
643 
WGUS64 KMOB 201236
FFAMOB

Flood Watch
National Weather Service Mobile AL
636 AM CST Thu Feb 20 2020

ALZ051>055-057-058-MSZ067-202045-
/O.CON.KMOB.FF.A.0002.000000T0000Z-200221T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Butler-Crenshaw-Wayne-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Greenville, Brantley, Luverne, and Waynesboro
636 AM CST Thu Feb 20 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

The Flash Flood Watch continues for

* Portions of Alabama and southeast Mississippi, including the 
  following areas, in Alabama, Butler, Choctaw, Clarke, 
  Crenshaw, Monroe, Washington, and Wilcox. In southeast 
  Mississippi, Wayne. 

* Until 6 PM CST this evening

* Moderate to locally heavy rain will spread across interior
  portions of southeast Mississippi and southwest and south
  central Alabama through this afternoon. Rainfall amounts of 1 
  to 2 inches with locally higher totals over 3 inches will be 
  possible, especially along and north of a Waynesboro to Grove 
  Hill to Luverne line. 

* Soils remain saturated in the Flash Flood Watch area. Heavy 
  rainfall in a short period of time will make conditions 
  favorable for flooding of urban and low lying areas. 
  Additional river rises may also worsen ongoing river flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
568 
WGUS64 KMOB 202127 AAA
FFAMOB

Flood Watch...UPDATED
National Weather Service Mobile AL
327 PM CST Thu Feb 20 2020

ALZ051>055-057-058-MSZ067-202230-
/O.CAN.KMOB.FF.A.0002.000000T0000Z-200221T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Washington-Clarke-Wilcox-Monroe-Butler-Crenshaw-Wayne-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Greenville, Brantley, Luverne, and Waynesboro
327 PM CST Thu Feb 20 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Alabama and southeast
Mississippi has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood watch went out at Feb 19, 6:23 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 19, 6:23 PM CST, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
623 PM CST Wed Feb 19 2020

.AVIATION...
00Z issuance...A stalled surface front over the northern Gulf
coast has led to isolated, light showers near the coast (ahead of
the front) and more scattered showers further north (behind the
front). A low pressure system will gradually move northeast up
over the Gulf coast into early tomorrow afternoon, with showers
becoming more wide-spread and heavier over our area. This will
continue into early evening. Lowering VIS is also likely with the
heavier showers during this time. Another concern will be low CIGs
through most of the TAF period. BFM and MOB reported IFR
conditions at issuance, with PNS remaining above VFR. CIGs at PNS
will gradually decrease to IFR late tonight, with CIGs expected to
remain IFR for most areas through tomorrow afternoon. Lastly,
expect winds to shift several times through the period. At
present, winds are out of the north and generally 10 knots or
lower. Winds will gradually shift to be from the east early
tomorrow morning, with another wind shift to the north by late
afternoon. Winds will also increase through late afternoon
tomorrow to be around 15 knots sustained with gusts up to 25
knots. /26

&&

.PREV DISCUSSION... /issued 404 PM CST Wed Feb 19 2020/

NEAR TERM UPDATE /Now Through Thursday night/...Widespread light
to moderate rain, generally located along and north of highway 84
this afternoon, will continue to fill in from the west overnight
through Thu morning spreading southward over remaining areas of
the forecast area generally before sunrise Thu, continuing through
mid to late afternoon. This ongoing precip to the north is mostly
from weak forcing occurring in the mid levels associated with a
continued series of weak impulses tracking eastward in mostly a
zonal flow across the deep south combined with deep moisture in
the boundary layer (PWATS up to about 1.5 inches or slightly less)
currently located generally over the northern half of the
forecast area. This pattern remains fairly consistent with the
better precip remaining well to the north this evening and most of
tonight before shifting southward towards the coast and offshore
later in the morning on Thu continuing through late afternoon and
early evening in response to a well defined shortwave trof digging
southward stretching from the central Plains States to the
Mississippi River Valley and further east during the day on Thu.
Near the surface a well defined cold front is also progged to move
south over the north central Gulf coast region by Thu afternoon
with a few hours of light rain or drizzle in the wake of the front
continuing through Thu evening. Due to very limited instability
near the surface combined with the weak forcing aloft along with
very weak lapse rates in the boundary layer the threat for
thunderstorm development remains low to nil. The main concern will
be the possibility of more nuisance type flooding or ponding of
water where drainage is poor along with gusty northerly winds
developing in the wake of the cold front late Thu afternoon and
Thu night. For Thu night skies clear quickly generally from west
to east with a brisk northerly flow at the surface making
conditions feel more like winter for the deep south.

Temperatures will continue to be above seasonal norms for most
locations tonight returning to near seasonal levels during the day
on Thu then 4 to 6 degrees below seasonal norms for Thu night and
early Fri morning. Lows tonight will range from the middle 40s to
middle 50s generally from west to east inland and the middle to
upper 50s closer to the coast. Highs Thu will range from the lower
50s to lower 60s generally from west to east for most inland areas
and the middle 60s closer to the coast. Lows Thu night will fall to
the lower to middle 30s generally north of the I-10 corridor and the
upper 30s to lower 40s closer to the coast. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory from noon Thursday to 6 PM CST Friday for
     GMZ650-655.

     Small Craft Advisory from noon Thursday to noon CST Friday for
     GMZ630>632.

     Small Craft Advisory from noon Thursday to midnight CST Friday
     night for GMZ670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 19, 5:31 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
531 AM CST Wed Feb 19 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201145-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
531 AM CST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents through tonight

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a moderate risk of rip currents through Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Tuesday.

GMZ630>636-650-655-670-675-201145-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
531 AM CST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Increasing northerly flow will create hazardous conditions for
small craft across the marine area Thursday into Friday.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 9:27 AM CSTRiver Flood WarningMOBGeorge, Greene, Perry7 days

Nearby

Flash Flood Watches in Alabama, 2020Flash Flood Watches in Mississippi, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.